Advertisement

On Rational Boundary Conditions for Higher-Order Long-Wave Models

  • J.D. Kaplunov
  • A.V. Pichugin
Part of the Iutam Bookseries book series (IUTAMBOOK, volume 10)

Higher-order corrections to classical long-wave theories enable simple and efficient modelling of the onset of wave dispersion and size effects produced by underlying micro-structure. Since such models feature higher spatial derivatives, one needs to formulate additional boundary conditions when confined to bounded domains. There is a certain controversy associated with these boundary conditions, because it does not seem possible to justify their choice by purely physical considerations. In this paper an asymptotic model for one-dimensional chain of particles is chosen as an exemplary higher-order theory. We demonstrate how the presence of higher-order derivative terms results in the existence of non-physical “extraneous” boundary layer-type solutions and argue that the additional boundary conditions should generally be formulated to eliminate the contribution of these boundary layers into the averaged solution. Several new methods of deriving additional boundary conditions are presented for essential boundaries. The results are illustrated by numerical examples featuring comparisons with an exact solution for the finite chain.

Keywords

Asymptotics long waves strain gradient theories boundary conditions 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Kaplunov JD, Kossovich LY, Nolde EV. Dynamics of Thin Walled Elastic Bodies, New York: Academic Press, 1998.zbMATHGoogle Scholar
  2. 2.
    Goldenveiser AL, Kaplunov JD, Nolde EV. “On Timoshenko-Reissner type theories of plates and shells”, Int. J. Solids Struct., vol. 30(5), pp. 675–694, 1993.CrossRefGoogle Scholar
  3. 3.
    Pichugin AV, Askes H, Tyas A. “Asymptotic equivalence of homogenisation procedures and fine-tuning of continuum theories”. Journal of Sound and Vibration, vol. 313(3–5),pp. 858–874, 2008.CrossRefGoogle Scholar
  4. 4.
    Metrikine AV, Askes H. “One-dimensional dynamically consistent gradient elasticity models derived from a discrete microstructure. Part 1: Generic formulation”, Eur. J. Mech. A Solids, vol. 21(4), pp. 555–572, 2002.zbMATHCrossRefGoogle Scholar
  5. 5.
    Andrianov I, Awrejcewicz J, Manevitch LI. Asymptotical Mechanics of Thin-Walled Structures, Berlin: Springer, 2004.Google Scholar
  6. 6.
    Brillouin L. Wave Propagation in Periodic Structures, New York: Dover, 1953.zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  • J.D. Kaplunov
    • 1
  • A.V. Pichugin
  1. 1.Department of Mathematical SciencesBrunel UniversityUK

Personalised recommendations